Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 172, NWS Fort Worth, TX

May 16, 2021Grayson County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at May 16, 2021, 7:34 PM CDT for Grayson County, Texas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2021, 7:34 PM CDT (00:34 UTC)
Expired
May 16, 2021, 8:30 PM CDT
In force
56 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Grayson County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 147 km from the middle of the area, began a volume at 00:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 0.6 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2021-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 496 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2021-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
496 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
815 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

164 
WUUS54 KFWD 170034
SVRFWD
TXC181-170130-
/O.NEW.KFWD.SV.W.0172.210517T0034Z-210517T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Fort Worth TX
734 PM CDT Sun May 16 2021

The National Weather Service in Fort Worth has issued a

* Severe Thunderstorm Warning for...
  Grayson County in north central Texas...

* Until 830 PM CDT.

* At 734 PM CDT, a severe thunderstorm was located 7 miles northeast
  of Whitesboro, moving east at 35 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Sherman, Denison, Whitesboro, Howe, Pottsboro, Whitewright, Bells,
  Tom Bean, Knollwood, Dorchester, Eisenhower State Park, southern
  Lake Texoma, Southmayd, Sadler and Luella.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection get inside a sturdy structure and stay away from
windows.

&&

LAT...LON 3387 9679 3382 9676 3383 9671 3386 9669
      3384 9661 3382 9658 3382 9652 3377 9650
      3378 9643 3373 9638 3343 9639 3363 9695
      3380 9694 3385 9687 3385 9684 3388 9683
TIME...MOT...LOC 0034Z 291DEG 29KT 3374 9683 

HAIL...0.75IN
WIND...60MPH
$$

92
2 follow-up statements
797 
WWUS54 KFWD 170107
SVSFWD

Severe Weather Statement
National Weather Service Fort Worth TX
807 PM CDT Sun May 16 2021

TXC181-170130-
/O.CON.KFWD.SV.W.0172.000000T0000Z-210517T0130Z/
Grayson TX-
807 PM CDT Sun May 16 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR EAST CENTRAL GRAYSON COUNTY...

At 806 PM CDT, a severe thunderstorm was located near Knollwood, or
near Sherman, moving east at 35 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Sherman, Denison, Whitewright, Bells, Tom Bean, Knollwood and Luella.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection stay inside a sturdy structure and keep away from
windows.

&&

LAT...LON 3360 9667 3377 9660 3373 9638 3349 9639
TIME...MOT...LOC 0106Z 289DEG 29KT 3367 9656 

HAIL...0.75IN
WIND...60MPH
 
$$

92
303 
WWUS54 KFWD 170131 RRA
SVSFWD

Severe Weather Statement
National Weather Service Fort Worth TX
831 PM CDT Sun May 16 2021

TXC181-170141-
/O.EXP.KFWD.SV.W.0172.000000T0000Z-210517T0130Z/
Grayson TX-
831 PM CDT Sun May 16 2021

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL GRAYSON COUNTY
HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits. Therefore the warning has been allowed to expire. However
gusty winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3360 9667 3377 9660 3373 9638 3349 9639
TIME...MOT...LOC 0131Z 291DEG 29KT 3361 9637 

$$

Dunn

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 4:00 PM CDT, 3 hours 34 minutes earlier.

Area forecast discussion, May 16, 4:00 PM CDT, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
400 PM CDT Sun May 16 2021

...New Long Term...

.SHORT TERM... /Issued 235 PM CDT Sun May 16 2021/
/Through Monday afternoon/

A rainy Sunday for most of us across North and Central TX.
Showers and storms will continue to develop through the evening
hours as a mid-level shortwave moves across the region. While
heavy rain and flooding will be the main threat the rest of the
day, there's a chance that some of the storms could produce brief
spin-ups with damaging wind gusts. The combination of modest
instability (provided by daytime heating) and southerly low-level
flow over our area will continue to support a few strong updrafts
resulting in a few strong or marginally severe storms. Our
thinking is that the tornado potential will remain isolated
through the early evening hours.

The coverage of showers/storms is expected to decrease tonight as
the disturbance moves off to the east. However, we will continue
to monitor the potential for a cluster of storms or MCS that is
expected to move across the TX Panhandle/southwestern OK late
tonight into Monday morning. Most of the high-res guidance
continues to show that this activity will likely impact the Red
River counties around sunrise Monday, moving southeast across
North Texas through the morning hours. With decent instability and
storm organization in place, we can't rule out a strong or
marginally severe wind gust. Specific details regarding timing
remain uncertain since there are still some discrepancies between
guidance. Coverage of showers/storms Monday afternoon will depend
on the progression of the morning convection, therefore we keep
PoPs between 30-60% to account for the general trend of this
activity. Otherwise, highs Monday will stay in the upper 70s to
low 80s across North TX, with low to mid 80s across Central TX.

Sanchez

&&

.LONG TERM... /NEW/
/Monday Night Onward/

Impactful weather will continue through the extended forecast
period with the greatest chances for severe storms and flash
flooding likely arriving on Tuesday.

One or more convective complexes may be ongoing upstream of the
CWA Monday evening/night which may affect parts of North Texas
heading into Tuesday morning. There are still a couple possible
scenarios for subsequent convection during the day Tuesday and
Tuesday night, which will hinge heavily on events earlier in the
day. As an upper trough takes on a negative tilt orientation, jet
dynamics and ascent will strengthen accordingly and shear will be
stronger through the column. This will occur over a moderate to
highly unstable and uncapped warm sector airmass in place area-
wide. This should result in initiation and some organization of
deep convection, either as one large QLCS, or perhaps a few
smaller convective clusters accompanied by more discrete open warm
sector convection. If convection does consist of mixed modes, all
severe hazards would certainly be possible Tuesday through
Tuesday evening. However, one large QLCS would favor mostly a wind
threat, with perhaps a threat for embedded tornadoes and
marginally severe hail. Flash flooding will be of concern during
this time with multi-inch rainfall totals likely across much of
the forecast area.

Widespread convection should persist into Tuesday night or even
early Wednesday morning. However, a large complex moving through
parts of South or East Texas may serve to bring a temporary end
to convection farther north in our CWA as northward moisture flux
would become cutoff. As this convection moves east, a deep
meridional jet streak may be able to quickly recover higher
theta-e air into the forecast area on Thursday or Friday resulting
in renewed convective chances. The main concern during the end of
the week would be flooding after multiple rounds of heavy
rainfall earlier in the week. Runoff from new rainfall could
quickly result in flash flooding even with modest totals, and
additional rises on rivers and streams would be likely. As deep
upper troughing persists to the west, scattered showers and
thunderstorms will remain in the forecast all the way through next
weekend.

-Stalley

&&

.AVIATION... /Issued 235 PM CDT Sun May 16 2021/
/18z TAFs/

Concerns...a mix of MVFR/IFR cigs and convective potential through
Monday.

Expect poor flying conditions due to a mix of low ceiling/vsby and
multiple rounds of showers and scattered storms through this
forecast period and beyond. The main concerns through the
afternoon hours will be the potential for occasional lightning
and IFR/LIFR cigs as the showers and storms move across the area.
We're still expecting a break from the precipitation later this
evening ahead of the next round Monday morning. Ceilings and
visibilities will remain MVFR/IFR overnight tonight into Monday.
Additional convection will be possible Monday morning from a
cluster of storms moving in from the northwest. We kept the
mention of VCTS with a TEMPO TSRA across most TAF sites between
12-15Z Monday due to the uncertainties in timing of the heavy
precipitation. Otherwise, expect south/southeast winds 10-15 kt
with higher gusts possible through Monday.

Sanchez

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    68  80  69  79  66 /  60  60  50 100 100
Waco                70  83  69  81  66 /  40  60  50 100  80
Paris               65  78  66  77  65 /  80  80  60  90  90
Denton              66  79  66  75  64 /  50  70  60 100  90
McKinney            66  80  66  76  65 /  70  80  60 100 100
Dallas              68  81  71  79  68 /  60  60  50 100 100
Terrell             66  81  68  79  66 /  60  70  50 100 100
Corsicana           68  82  70  81  68 /  50  70  40  90  90
Temple              69  83  69  81  66 /  40  60  50  90  80
Mineral Wells       66  82  66  76  64 /  40  50  60  90  70

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Wednesday morning for TXZ091>095-
100>107-115>123-129>135-141>148-156>162-174-175.

&&
Hazardous weather outlook, May 16, 2:25 PM CDT, 5 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
225 PM CDT Sun May 16 2021

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-171145-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
225 PM CDT Sun May 16 2021

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...This Afternoon and Tonight.
Thunderstorms will be possible across North and Central Texas through
tonight. Lightning and heavy rainfall will be the main threats,
although the strongest storms could produce small hail, gusty winds
and brief tornadoes through the evening hours.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Thunderstorms are expected across most of North and Central Texas on
Monday. Locally heavy rainfall and lightning will be the main
threats, although the strongest storms could produce some hail and
gusty winds.

Widespread thunderstorms are expected on Tuesday, some of which could
be strong or severe. Flash flooding will also be a concern with very
heavy rainfall possible.

Chances for thunderstorms will continue through the remainder of the
week. Additional rounds of heavy rainfall may culminate in additional
flash flooding or significant rises on area rivers and streams. Also,
a few strong or severe thunderstorms are possible throughout the
second half of the week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Local storm report, May 16, 3:04 PM CDT, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
304 PM CDT SUN MAY 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     TORNADO          5 WNW TROY              31.23N 97.38W
05/16/2021                   BELL               TX   EMERGENCY MNGR

            SEVERAL HOMES SUSTAINED MINOR DAMAGE FROM A
            BRIEF TORNADO ALONG WILLOW GROVE RD BETWEEN
            MOODY RD AND FRANKLIN RD. SOME OUTBUILDINGS
            AND CHICKEN COOPS DAMAGED OR DESTROYED. TIME
            ESTIMATED FROM RADAR.

&&

MSS
Local storm report, May 16, 3:38 PM CDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE FORT WORTH TX
338 PM CDT SUN MAY 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 PM     FLASH FLOOD      3 WNW BUCKINGHAM        32.95N 96.77W
05/16/2021                   DALLAS             TX   EMERGENCY MNGR

            EMERGENCY MANAGEMENT REPORTED WATER RESCUES
            NEAR BELT LINE AND COTTONWOOD DRIVE.

0254 PM     FLASH FLOOD      1 NW RICHARDSON         32.98N 96.72W
05/16/2021                   DALLAS             TX   PUBLIC

            EMERGENCY MANAGEMENT REPORTED WATER RESCUE
            NEAR FALL CREEK DRIVE AND PRAIRIE CREEK
            DRIVE.

0254 PM     FLASH FLOOD      RICHARDSON              32.97N 96.71W
05/16/2021                   DALLAS             TX   EMERGENCY MNGR

            EMERGENCY MANAGEMENT REPORTED WATER RESCUES
            NEAR GLENVILLE DRIVE BETWEEN E. COLLINS BLVD
            AND COMMERCE DRIVE.

0303 PM     FLOOD            2 N RICHARDSON          33.00N 96.71W
05/16/2021                   COLLIN             TX   AMATEUR RADIO

            AMATEUR RADIO REPORTED MULTIPLE REPORTS OF
            FLOODING AND SOME ROADS IMPASSIBLE DUE TO
            FLOODING NEAR TX-190 AND US-75.

0315 PM     FLOOD            2 N RICHARDSON          33.00N 96.71W
05/16/2021                   COLLIN             TX   PUBLIC

            SOCIAL MEDIA REPORT RAMP FROM PGB TURNPIKE
            TO NB 75 ARE BLOCKED DUE TO FLOODING AT
            BOTTOM OF RAMPS, AND FLOODING IN SERVICE
            ROADS.

&&
Local storm report, May 16, 4:02 PM CDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
402 PM CDT SUN MAY 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0211 PM     TSTM WND DMG     4 NNE UNIVERSITY PARK   32.90N 96.78W
05/16/2021                   DALLAS             TX   BROADCAST MEDIA

            DAMAGE TO HOME IN N. DALLAS. LOCATION IS ON
            NORTHAVEN ROAD, RIGHT IN FRONT OF NORTH
            HAVEN GARDENS.

&&

PRATER
Local storm report, May 16, 4:13 PM CDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
413 PM CDT SUN MAY 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     FLASH FLOOD      3 NE UNIVERSITY PARK    32.88N 96.75W
05/16/2021                   DALLAS             TX   FIRE DEPT/RESCUE

            DALLAS FIRE RESCUE RESPONDING TO SWIFT WATER
            RESCUE AT 7500 BLOCK OF MERRIMAN PKWY.

&&

MSS
Local storm report, May 16, 4:22 PM CDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
422 PM CDT SUN MAY 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 PM     TSTM WND DMG     UNIVERSITY PARK         32.85N 96.80W
05/16/2021                   DALLAS             TX   BROADCAST MEDIA

            SIGNIFICANT TREE DAMAGE IN GOAR PARK. TIME
            ESTIMATED FROM RADAR.

&&

MSS
Special weather statement, May 16, 5:57 PM CDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
557 PM CDT Sun May 16 2021

TXZ091-092-162330-
Cooke TX-Montague TX-
557 PM CDT Sun May 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MONTAGUE AND
NORTHWESTERN COOKE COUNTIES UNTIL 630 PM CDT...

At 556 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Grady to near Terral. Movement was east at
25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

 Locations impacted include...
Nocona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so closely monitor for additional
information or possible warnings from the National Weather Service.

&&

LAT...LON 3395 9759 3390 9758 3392 9751 3391 9746
      3384 9746 3382 9743 3382 9737 3388 9733
      3386 9733 3389 9731 3386 9726 3390 9725
      3391 9721 3382 9722 3376 9798 3389 9798
      3385 9787 3386 9783 3392 9778 3399 9768
TIME...MOT...LOC 2256Z 286DEG 21KT 3400 9762 3394 9799

92

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:31 PM CDTSevere Thunderstorm WarningFWDMontague59 min
May 16, 7:54 PM CDTRiver Flood WarningFWDDallas5 hr
May 16, 7:56 PM CDTRiver Flood WarningFWDDelta, Hopkins61 hr
May 16, 8:23 PM CDTSpecial Weather StatementFWDFannin52 min
May 16, 9:43 PM CDTSevere Thunderstorm WarningFWDJack62 min
May 16, 10:11 PM CDTRiver Flood WarningFWDDelta, Lamar11 hr
May 16, 10:43 PM CDTSevere Thunderstorm WarningFWDJack62 min
May 16, 11:39 PM CDTSevere Thunderstorm WarningFWDJack, Parker, Wise66 min
May 17, 12:13 AM CDTSevere Thunderstorm WarningFWDParker, Tarrant32 min
May 17, 12:45 AM CDTSevere Thunderstorm WarningFWDParker35 min
May 17, 12:47 AM CDTSpecial Weather StatementFWDTarrant28 min
May 17, 1:50 AM CDTSpecial Weather StatementFWDPalo Pinto25 min
May 17, 2:09 AM CDTSevere Thunderstorm WarningFWDWise32 min
May 17, 2:17 AM CDTSpecial Weather StatementFWDPalo Pinto28 min
May 17, 2:54 AM CDTRiver Flood WarningFWDCollin24 hr
May 17, 10:12 AM CDTSpecial Weather StatementFWDMills48 min
May 17, 10:53 AM CDTSpecial Weather StatementFWDLampasas37 min
May 17, 10:59 AM CDTSevere Thunderstorm WarningFWDLampasas61 min
May 17, 11:57 AM CDTSevere Thunderstorm WarningFWDLampasas32 min
May 17, 12:30 PM CDTSpecial Weather StatementFWDBell30 min
May 17, 3:27 PM CDTRiver Flood WarningFWDEllis, Navarro3 days
May 17, 3:27 PM CDTRiver Flood WarningFWDEllis, Kaufman65 hr
May 17, 3:27 PM CDTRiver Flood WarningFWDDenton47 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.